Colorado, 2005

Debris Flow in Colorado, April 17 to 30, 2005

April 17 to 30, 2005 · NWS GJT · 1 event in 1 county or zone

Several small landslides occurred during the second half of the month 3/4 of a mile south of Lemon Dam. The slides occurred along a 700 foot stretch on the east side of the canyon.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Several small landslides occurred during the second half of the month 3/4 of a mile south of Lemon Dam. The slides occurred along a 700 foot stretch on the east side of the canyon. The slides occurred in an area which was burned over by wildfire recently. There were 4 to 5 main failure zones and a 700 foot fracture causing a vertical displacement of 2 to 3 feet about 100 yards above the failure zones. Some of the slides ran down the slope and covered portions of two yards to residences.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Apr 16, 1:39 PM MST, 10 hours 21 minutes earlier.

Area forecast discussion, Apr 16, 1:39 PM MST, 10 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
239 PM MDT SAT APR 16 2005

.SHORT TERM (TONIGHT THROUGH MONDAY)...

SOUTHWEST FLOW PERSISTS THIS AFTERNOON WITH CUMULUS DEVELOPING OVER
THE HIGHER TERRAIN ACROSS THE SOUTH WHERE A BAND OF SOMEWHAT HIGHER
MOISTURE EXISTS. A FEW LIGHTNING STRIKES OVER THE ERN SAN JUANS
AND SRN ARCHULETA COUNTY SO FAR THIS AFTERNOON...AND EXPECT ISOLATED
TO SCATTERED TSTMS FOR THE WESTERN SAN JUANS INTO EARLY EVENING.
SOUNDER DATA INDICATING NEG LIFTED INDICES DEVELOPING IN THAT AREA.

UPPER LOW/TROUGH OVER NWRN AZ THIS AFTN WILL MOVE ACROSS THE 4-
CORNERS AREA SUN MORNING. LOOKING A BIT MORE CONSOLIDATED THAN
PERHAPS MODELS INDICATE AND MAY ALSO PULL SOME OF THE HIGHER SFC
DEWPOINTS ACROSS NM INTO SW CO. THUS...BUMPED UP CLOUDS AND INCLUDED
ISOLATED POPS FOR THE SOUTH TONIGHT. THIS DISTURBANCE COMBINED
WITH DAYTIME HEATING WILL ALLOW FOR ANOTHER ROUND OF SCATTERED
CONVECTION OVER THE SAN JUAN MOUNTAINS AND THE HIGHER VALLEYS OF SW
COLORADO...WITH ISOLATED STORMS POSSIBLE FOR THE CENTRAL MTNS. BREEZY
WINDS ACROSS THE NORTH ON SUN.

GRADIENT TIGHTENS ON MON PRODUCING SOUTHWEST BREEZY TO WINDY
CONDITIONS AS AN UPPER TROUGH APPROACHES FROM THE NW. HIGH CLOUDS
MOVING OVERHEAD WILL HELP LIMIT SUNSHINE TO SOME EXTENT, BUT FIRE WX
CONCERNS FOR ANY PRESCRIBED BURN FROM THE COMBINATION OF WARM TEMPS,
WIND, AND LOW HUMIDITIES IN THE LOWER VALLEYS. A COLD FRONT WILL MOVE
INTO NE UT LATE IN THE DAY MONDAY. INSTABILITY AHEAD OF THE FRONT FOR
A SLIGHT CHANCE OF PCPN IN THE ERN UINTAS MON AFTN.

WARM TEMPS WILL CONTINUE MOVING SNOWMELT FORWARD. PLAN TO CONTINUE
THE RIVER STATEMENT FOR LA PLATA COUNTY CREEKS AND STREAMS.

.LONG TERM (MONDAY NIGHT THROUGH SATURDAY)...
LOW CONFIDENCE FOR THE BACK HALF OF THE EXTENDED FORECAST WITH
MODELS ADVERTISING SEVERAL DIFFERENT SOLUTIONS. I LIKE THE WAY THE
GFS IS SHAPING UP AS DOES HPC. THE TROUGH IN THE NORTH ROCKIES DROPS
DUE SOUTH AND CLOSES OFF IN N UTAH BY MIDDAY TUESDAY.

IF WE CONTINUE WITH THE GFS THIS LOW HANGS AROUND UNTIL THURSDAY
WHEN THE NEXT TROUGH ARRIVES ON THE NW COAST SERVING AS A
KICKER...MOVES INLAND...CLOSES OFF IN NORTH IDAHO AND THEN IT TOO
DROPS SOUTH. HOWEVER THIS ONE TRACKS FURTHER SOUTH TO THE FOUR
CORNERS REGION BY SUNDAY MORNING NEXT WEEKEND. IF THIS HOLD UP WILL
NEED TO START INTRODUCING MORE SENSIBLE WEATHER FOR NEXT WEEKEND.

DUE TO VARIOUS MODEL SOLUTIONS AND TROUBLE TIMING SHORTWAVES WILL
JUST MAKE A FEW MINOR ADJUSTMENTS AND LEAVE THE OVERALL FORECAST
INTACT. CONSISTENCY OVER ANOTHER RUN OR TWO WILL HELP IMPROVE OUR
CONFIDENCE FOR FRIDAY THROUGH SUNDAY. 21/DJC

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.

&&

JAD/DJC
Hazardous weather outlook, Apr 16, 5:00 AM MST, 19 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
600 AM MDT SAT APR 16 2005

COZ001>014-017>023-UTZ022>025-027>029-171200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
600 AM MDT SAT APR 16 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND EASTERN
UTAH.

.DAY ONE...REST OF TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL OCCUR ACROSS THE SAN JUAN MOUNTAINS
IN SOUTHWEST COLORADO THIS AFTERNOON AND EARLY EVENING. CLOUD TO
GROUND LIGHTNING AND GUSTY WINDS ARE POSSIBLE WITH THE STORMS.  IN
ADDITION...SNOWMELT MAY CAUSE SOME SOUTHWESTERN COLORADO CREEKS AND
STREAMS TO BE NEAR BANKFULL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS OVER THE SOUTHERN MOUNTAINS
OF COLORADO SUNDAY AFTERNOON AND EVENING. THEN MONDAY NIGHT THROUGH
WEDNESDAY NIGHT...THERE IS A CHANCE OF VALLEY RAIN AND MOUNTAIN SNOW
MAINLY ACROSS THE NORTH AND CENTRAL COUNTIES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

JOE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 debris flow. Local standard time, as filed.

Debris Flow, Animas River Basin

When
April 17, 12:00 AM MST to April 30, 11:59 PM MST
Where
Animas River Basin forecast zone
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
37.287, -107.843 (the zone’s center; the record gives no point)

What these are

Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2005Every state in 2005This day in weather historyWarnings in Colorado, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5451801.